Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2005, 11:54 PM EDT for Chippewa County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2005, 11:54 PM EDT (03:54 UTC)
- Expired
- Aug 1, 2005, 12:45 AM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 163 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 12:30 AM EDT | HAIL 0.75 | 4 N Eckerman, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2416 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 010354 SVRAPX MIC033-010500- /O.NEW.KAPX.SV.W.0053.050801T0354Z-050801T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1154 PM EDT SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 100 AM EDT * AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF HULBERT...OR ABOUT 22 MILES SOUTHWEST OF PARADISE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HULBERT AROUND MIDNIGHT EDT... ECKERMAN AROUND 1210 AM EDT... STRONGS AND THREE LAKES AROUND 1220 AM EDT... RACO AROUND 1240 AM EDT... 6 MILES NORTH OF RUDYARD AND 6 MILES SOUTH OF BRIMLEY AROUND 1250 AM EDT... INTERSTATE 75 MILE MARKER 382...KINROSS AND DAFTER AROUND 100 AM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4646 8537 4628 8540 4616 8439 4643 8434 $$ ADAM
2 follow-up statements
000 WWUS34 KAPX 010422 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1222 AM EDT MON AUG 1 2005 MIC033-010500- /O.CON.KAPX.SV.W.0053.000000T0000Z-050801T0500Z/ CHIPPEWA MI- 1222 AM EDT MON AUG 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 AM EDT FOR CHIPPEWA COUNTY... AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ECKERMAN...OR ABOUT 20 MILES SOUTH OF PARADISE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RACO AROUND 1245 AM EDT... BRIMLEY AND 8 MILES NORTH OF RUDYARD AROUND 1255 AM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4646 8537 4628 8540 4616 8439 4643 8434 $$ ADAM
000 WWUS34 KAPX 010445 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1245 AM EDT MON AUG 1 2005 MIC033-010455- /O.CAN.KAPX.SV.W.0053.000000T0000Z-050801T0500Z/ CHIPPEWA MI- 1245 AM EDT MON AUG 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY IS CANCELLED... AT 1245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED. LAT...LON 4646 8537 4628 8540 4616 8439 4643 8434 $$ ADAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:40 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 31, 9:40 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 940 PM EDT SUN JUL 31 2005 .UPDATE...MAIN CONCERN TONIGHT IS PRECIPITATION CHANCES (AGAIN). LATEST SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE NORTHWEST OF LAKE SUPERIOR WITH SEVERAL WEAK BOUNDARIES ASSOCIATED WITH LOW OVER GREAT LAKES. MOST 88D ACTIVITY HAS BEEN IN THE COOLER SIDE OF WARM FRONT OVER LAKE HURON AND NOW, NORTHERN ONTARIO. OTHER SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UPSTREAM NEAR MUNISING AND FARTHER WEST OVER WESTERN LAKE SUPERIOR. 00Z APX SOUNDING SHOWS CAP AT AROUND 750 MB WHICH EXPLAINS WHY WE SAW VERY LITTLE CONVECTION THIS AFTERNOON (EXCEPT FOR A FEW THUNDERSTORMS DEVELOP ON THE LAKE HURON LAKE BREEZE EARLIER THIS AFTERNOON). WOULD EXPECT THAT ANY CONVECTION THAT DOES OCCUR OVERNIGHT WILL BE ADVECTING IN FROM THE W/NW IN ASSOCIATION WITH WEAK TROF BOUNDARY. BOUNDARY MAY HELP BREAK THE CAP THIS EVENING. HAVE DROPPED CURRENT POPS OVER MOST OF NORTHERN LOWER (EXCEPT THE FAR NORTH) UNTIL AFTER 04Z. AFTER 04Z KEPT A CHANCE OF THUNDERSTORMS OVER ALL OF LOWER MICHIGAN, GIVEN THE UNCERTAINTY OF THE PATH OF ANY ADVECTING CONVECTION. CAMPBELL && .PREV DISCUSSION...ISSUED AT 356 PM EDT SUN JUL 31 2005 .DISCUSSION...STRONG/SVR STORMS ARE FIRING ALONG CONVERGENCE ZONE/WARM FRONT IN NE LOWER MI...WITH SE WINDS ALONG HURON SHORELINE AND SW WINDS FROM I-75 WESTWARD. FROM SPECIAL 18Z APX SOUNDING...WARM SECTOR AIRMASS HAS SBCAPE 2-2.5K J/KG AND DOES NOT APPEAR TO BE CAPPED. HOWEVER...SATELLITE TRENDS SHOW THIS AIRMASS STRUGGLING...ESPECIALLY NEAR LAKE MI THANKS TO MARINE INFLUENCES. UPSTREAM...NORTHERN WI ALSO HAS LESS THAN IMPRESSIVE CU DEVELOPMENT. WILL HAVE LIKELY POPS THIS EVENING IN NE LOWER MI TO DEAL WITH ONGOING TSRA AND EXPECTED REDEVELOPMENT ALONG NNW/SSE BOUNDARY EAST OF I-75. FOR THE REST OF THE AREA...PRECIP FORECAST IS MORE PROBLEMATIC. A WEAK COLD FRONT...CURRENTLY DRAPED ACROSS NORTHERN MN AND CENTRAL SUPERIOR...WILL DROP SLOWLY SOUTH INTO UPPER MI LATE THIS EVENING AND FAR NORTHERN LOWER MI OVERNIGHT. THIS MIGHT BE A TOUCH LATE TO FIRE SURFACE-BASED CONVECTION...BUT NAM PORTRAYS SCT STORMS DEVELOPING ALONG THIS FRONT. THIS APPEARS REASONABLE GIVEN DEEP INSTABILITY WITH EVEN MEAGER UPLIFT. AND MEAGER UPLIFT IS ABOUT ALL WE/LL GET...AS WSW 1000-850MB FLOW IS ALMOST PARALLEL TO THE BOUNDARY AS IT DROPS SOUTHWARD. WILL HAVE SCT POPS MOST OF THE FORECAST AREA ALL NIGHT LONG...DRYING OUT IN THE FAR NORTH LATE AS COLD FRONT CLEARS THAT AREA. SVR POTENTIAL CONTINUES INTO THE EVENING WITH ANYTHING THAT CAN FIRE...SLOWLY DWINDLING AFTER SUNSET AS INSTABILITY WANES. WILL MAINTAIN SMALL CRAFT ADVISORY FOR LAKE MI WATERS OUTSIDE OF GD TRAVERSE BAY. WAVES AT THE NORTHERN BUOY...WHICH WERE IN THE 4-5 FT RANGE EARLIER...ARE CLOSE TO 3-4 FT NOW. BUT SHORELINE CONVERGENCE SHOULD PRODUCE HIGHER WINDS/WAVES THRU THE EVENING...ESPECIALLY ALONG NW LOWER MI SHORE. ZOLTOWSKI MODERATELY AMPLIFIED UPPER LEVEL PATTERN WILL SEE LITTLE CHANGE IN AMPLIFICATION OVER THE NEXT SEVERAL DAYS AS THE RIDGE OVER THE UPPER PLAINS STATES TRACKS EASTWARD FOLLOWED BY AN UPPER LEVEL LOW. WITH THE BAROCLINIC ZONE OVER AND NORTH OF THE STRAITS AREA WILL EXPECT TO SEE THE MAJORITY OF CLOUDS AND PRECIPITATION CHANCES OVER THE TIP OF THE MITT AND EASTERN UPPER. CHANGE WILL COME TOWARD THE END OF THE WORK WEEK AS A LOW PRESSURE SYSTEM CHARGES INTO THE REGION. MAIN LONG TERM CONCERNS FOCUS ON POTENTIAL FOR THUNDERSTORMS ON MONDAY AND TUESDAY...TEMPERATURES FOR MONDAY THROUGH WEDNESDAY...AND THUNDERSTORMS AGAIN THURSDAY AND THURSDAY NIGHT. MONDAY AND MONDAY NIGHT...INITIAL THOUGHTS WERE TO REMOVE THUNDERSTORMS FROM THE FORECAST FOR MONDAY...HOWEVER HAVE RETHOUGHT THAT BASED ON A FEW FACTORS. ALTHOUGH THE BOUNDARY WHICH WILL STILL BE DRAPED ACROSS NORTHEAST LOWER THIS WILL NOT PROVIDE ENOUGH OF A FOCUS BY ITSELF TO INITIATE CONVECTION. ALSO AGAINST DEVELOPMENT WILL BE A CONVECTIVE TEMPERATURE IN THE LOWER 90S...AND MAX TEMPERATURES WILL STRUGGLE TO REACH THE 90 DEGREE MARK. CONVERSELY...CORRECTING THE MODEL SOUNDINGS FOR 18Z TO A SURFACE PARCEL OF 87F TEMPERATURE AND 64 DEWPOINT (MODELS HAD OVERDONE THE DEWPOINTS AGAIN) SHOWS SBCAPE AROUND 1900 J/KG AND AN LI OF -3.5C. ADD TO THIS LAKE BREEZE INTERACTIONS (WIND FIELDS BELOW 850 MB WILL BE 10 KT OR LESS) AND THERE SHOULD BE ENOUGH LIFT TO BREAK THROUGH THE 35 J/KG OR SO OF CIN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHEAST CORNER OF THE CWA WHERE LAKE BREEZE...SURFACE BOUNDARY AND OROGRAPHIC INTERACTIONS WILL PREDOMINATE. DO NOT EXPECT THESE THUNDERSTORMS TO REACH SEVERE LIMITS...HOWEVER THE SMALL HAIL AND GUSTY WINDS POSSIBLE. MONDAY NIGHT THE THREAT DIMINISHES AS THE BOUNDARY SHEARS APART AND DRIFTS INTO THE CENTRAL/EASTERN GREAT LAKES...AND THE UPPER LEVEL RIDGE PUSHES CLOSER TO THE REGION. EXPECT SOME CLOUDINESS TO REMAIN...BUT SLOWLY DIMINISH OVERNIGHT AS EFFECTS OF THE RIDGE BEGIN TO BE NOTICEABLE. TUESDAY AND TUESDAY NIGHT...THE UPPER LEVEL RIDGE AND WEAK SURFACE HIGH PRESSURE WILL DOMINATE THE REGION THROUGH THE DAY TUESDAY WITH 850 MB TEMPERATURES RISING A BIT MORE. WITH 850 MB TEMPERATURES IN THE 20C RANGE WILL EXPECT MAX TEMPERATURES NEAR 90 DEGREES FOR MANY LOCATIONS. AGAIN CORRECTING MODEL SOUNDINGS TO LOWER THE DEWPOINT INTO THE LOWER 60S AND INCREASE THE TEMPERATURE INTO THE UPPER 80S PRODUCES 1200 J/KG OF CAPE AND A CONVECTIVE TEMPERATURE IN THE MIDDLE 90S. WITH THE CONVECTIVE TEMPERATURE SEVERAL DEGREES ABOVE THE EXPECTED AFTERNOON HIGH TEMPERATURE AND THE RIDGE SUPPRESSING DEVELOPMENT DO NOT ANTICIPATE ANY THUNDERSTORMS DURING THE AFTERNOON. TUESDAY NIGHT THE EFFECTS OF THE RIDGE WILL BE IN FULL SWING WITH SOME MID LEVEL MOISTURE KEEPING SKIES PARTLY CLOUDY THROUGH THE NIGHT. LIGHT SOUTHWESTERLY WINDS WILL BEGIN TO PUSH DEWPOINTS TOWARD 60 DEGREES WITH OVERNIGHT LOWS BECOMING SLIGHTLY UNCOMFORTABLE WITH LOWS IN THE MIDDLE AND UPPER 60S EXPECTED. WEDNESDAY AND WEDNESDAY NIGHT...THIS WILL BECOME THE MOST UNCOMFORTABLE DAY OF THE WORK WEEK AS SOUTHWESTERLY WINDS CONTINUE TO PUSH HIGHER DEWPOINT AIR OVER THE REGION. MODEL SOUNDINGS AGAIN OVER FORECAST THE AND CORRECTING THE SOUNDING TO TEMPERATURE OF 87 DEGREES AND DEWPOINT OF 62 DEGREES CUTS THE CAPE TO 750 J/KG WITH A CIN OF 200 J/KG. COMBINING THIS WITH THE RIDGE AXIS OVER THE CWA...HIGH PRESSURE JUST SOUTHEAST OF THE AREA AND A CONVECTIVE TEMPERATURE WELL INTO THE 90S WILL EXPECT ANY CONVECTION TO AGAIN BE SUPPRESSED. WEDNESDAY NIGHT WILL DEFINITELY BE UNCOMFORTABLE AS THE HIGHER DEWPOINT AIR CONTINUES TO FLOW INTO THE CWA WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S AND DEWPOINTS IN THE LOWER TO MIDDLE 60S EXPECTED. MARGINAL RELIEF WILL BE IN THE FORM OF SOUTHWESTERLY WINDS WHICH SHOULD REMAIN IN THE 5 TO 10 MPH RANGE OVERNIGHT. THURSDAY AND THE REMAINDER OF THE EXTENDED...THIS REMAINS AS AREA OF CONCERN AS MODELS HAVE REMAINED CONSISTENT OVER THE PAST COUPLE OF RUNS WITH THE NEXT FRONTAL SYSTEM EXPECTED TO PASS THROUGH MICHIGAN. CONCERN IS BASED ON 850-500 MB QG CONVERGENCE...PWAT/S INCREASE TO TWO INCHES...400-200 MB DIVERGENCE OVER THE REGION...A LOW LEVEL JET OF 30 KTS AND A LARGE AREA OF CAA ALL SUPPORT POTENTIAL FOR AN ACTIVE AFTERNOON/EVENING OF THUNDERSTORMS. ATTM WILL NOT TRY TO GET FANCY WITH THIS SYSTEM DUE TO PROBABLE TIMING CHANGES SO WILL CONTINUE WITH CHANCE POPS FOR THE ENTIRE CWA. BEHIND THE FRONT HIGH PRESSURE...DRY AIR AND RAPIDLY COOLING UPPER LEVEL TEMPERATURES WILL BECOME THE DOMINANT FEATURES WHICH WILL RETURN THE HUMIDITY LEVELS TO MORE PLEASANT LEVELS. FEW CHANGES MADE TO THE EXTENDED PERIODS AS THE MODELS HAVE REMAINED IN GOOD CONSISTENCY OVER THE PAST COUPLE OF RUNS. MJP && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 31, 11:50 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1150 PM EDT SUN JUL 31 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1150 PM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...OVERNIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY ACROSS NORTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY MORNING THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) SMD/JZ/MJP/ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:47 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 1, 3:03 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 43 min |
| Aug 1, 3:10 PM EDT | Special Marine Warning | APX | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.